Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Cerebral palsy, epilepsy, got hypothermia, sedation, vomiting on starting sodium valporate. Bloods show toxic phenobarb levels. Common?

34yrs. Cerebral palsy . Epilepsy . 24hr care required. Been on tegretol cr and phenobarbitone for years to help control seizures. Neurologist prescribed keppra for 2yrs. No side effects but experienced 1-3 seizures daily. Weened off keppra and started sodium valproate . Within the first week she had experienced sedation, vomitting. Then bloods showed valpro levels low, dose increased. She experienced hypothermia , sedation, vomitting. She lost the ability to swallow food and drink. Bloods showed her phenobarb levels were toxic. Is this common or unheard of for these medications to interacte this way?
Asked On : Fri, 7 Dec 2012
Answers:  1 Views:  46
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

The side effects as experienced by the patient are known with the medications she has been given, however, they are fortunately uncommon.

The only method of treatment would be to titrate the dose of medications till the desired efficacy is reached, as per the tolerance by the patient, and the drug levels in the blood.

I am sure she would recover from the side effects of medicines with proper care and there is no need to worry.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Answered: Fri, 14 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor